Kansas, 2022

Damaging Wind in Kansas, July 22, 2022

July 22, 2022 · NWS GID · 1 event in 1 county or zone

A small complex of strong to severe thunderstorms swiped through roughly the southwestern half of Rooks County on this Friday evening, yielding a lone severe-criteria wind report. Isolated to scattered thunderstorm development occurred over northwestern Kansas and far southwestern Nebraska during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A small complex of strong to severe thunderstorms swiped through roughly the southwestern half of Rooks County on this Friday evening, yielding a lone severe-criteria wind report. Isolated to scattered thunderstorm development occurred over northwestern Kansas and far southwestern Nebraska during the late afternoon hours. This activity gradually shifted southeast into western portions of North Central Kansas through the early-mid evening hours, affecting only Rooks County in this six-county coverage area. While slightly sub-severe gusts between 50-55 MPH were measured in the Palco and Stockton areas, the peak gust of the event was 59 MPH as measured by a mesonet station in Plainville.

Upper level flow across the region was west-northwesterly and generally on the weaker side, as the area sat on the north side of high pressure centered over the Four Corners region. Late in the afternoon, the surface map showed low pressure set up over western Kansas, with a trough axis extending north through the Nebraska Sandhills. These storms developed near this surface boundary in a hot and deeply-mixed environment, with steep low-mid level lapse rates owing to afternoon temperatures peaking between 100-105 degrees. Though these storms had plentiful instability to work with (MUCAPE values around 2000-3000 J/kg), deep layer shear was on the lower side around 30-35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 22, 5:27 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 22, 5:27 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
627 PM CDT Fri Jul 22 2022

...Aviation Update...

.DISCUSSION...(This evening through Friday)
Issued at 300 PM CDT Fri Jul 22 2022

The main stories, at least through the weekend, will be the
extreme heat that will recur tomorrow ahead of a cold front, and
the chance for some potentially strong to severe thunderstorms
this evening and again Saturday afternoon and evening. Afterwards,
temperatures will drop to below normal with highs mainly in the
80s Sunday and into next week behind the cold front, with periods
of shower and thunderstorm chances through much of the next week.

Tonight, there is a chance of thunderstorms across the outlook
area, mainly during the evening hours. Convection may develop
along a quasi-stationary front over our north forecast area if we
get enough surface heating, but with the late start to heating due
to earlier showers and thunderstorms, somewhat doubtful that there
will be enough heating to initiate too much there. A little
further south, if we are not too strongly capped, isolated thunderstorms
may develop over north central Kansas west of our coverage area
and then move east. Any storms that do develop can be expected to
move through between roughly 5PM and 10PM, and may produce up to
60 mph wind gusts and hail to the size of quarters.

Saturday, expect one more day of extreme heat with heat indices of
105 to 110 degrees, and a Heat Advisory is in effect for the
entire forecast area from 1PM to 8PM. A cold front moving
southeast across the area will bring a chance of severe
thunderstorms Saturday afternoon into Saturday night. Large hail
and damaging wind gusts will be the main threats with these
storms.

Sunday, temperatures will be cooler behind the cold front, which
will still be over central and southern Kansas. Just north of the
front in our outlook area, we can expect more widespread showers
and thunderstorms with probably the best chance so far of some
decent accumulation, most likely centered around the Nebraska-
Kansas border. Temperatures will be much cooler than we have
experienced recently with highs generally in the mid- to upper
80s.

Monday and beyond, there will be periodic chances of showers and
thunderstorms throughout the week. Temperatures will continue to
be below normal with highs mainly in the 70s and 80s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 623 PM CDT Fri Jul 22 2022

Dry weather with VFR conditions are forecast for this TAF period.
Models continue to show the potential for marginal LLWS late
tonight into early Sat. morning, and kept that mention going at
both terminal sites. Current SSE winds at the sites are expected
to turn more southerly overnight, then more SSW for the daytime
hours tomorrow. Expecting speeds to increase with time tomorrow,
with gusts of 25-30 MPH possible during the afternoon hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from 1 PM to 8 PM CDT Saturday for NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...Heat Advisory from 1 PM to 8 PM CDT Saturday for KSZ005>007-
     017>019.

     Heat Advisory until 8 PM CDT this evening for KSZ005>007-017>019.

&&

DISCUSSION...Hickford
AVIATION...ADP
Hazardous weather outlook, Jul 22, 7:24 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
824 PM CDT Fri Jul 22 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
824 PM CDT Fri Jul 22 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This evening and tonight.

An isolated strong to severe thunderstorm remains possible this
evening, primarily through 10 PM. The primary hazards would be
hail to the size of quarters and wind gusts near 60 MPH.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday afternoon and early evening, heat index values of 105 to
110 degrees are forecast across the outlook area. A Heat Advisory
is in effect for the entire outlook area from 1 PM to 8 PM. Please
refer the latest advisory message for additional information.

Saturday afternoon into Saturday night, a few strong to severe
thunderstorms will be possible, mainly across south central
Nebraska,as a cold front slides through the outlook area. Hail
near the size of quarters and wind gusts near 60 MPH would be the
primary hazards.

Periodic thunderstorm chances will continue across the outlook
area Sunday through Thursday, mainly favoring the evening and
overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to reports any damaging wind gusts or
hail of any size.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jul 22, 5:29 PM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
629 PM CDT Fri Jul 22 2022

NEZ072-082-230015-
Gosper NE-Furnas NE-
629 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of western Gosper and
northwestern Furnas Counties through 715 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 26 miles southeast
of Curtis, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Gosper and
northwestern Furnas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 10010 4044 10009 4044 9998 4066 9998
      4037 9977 4028 10013 4035 10020
TIME...MOT...LOC 2329Z 237DEG 19KT 4038 10014

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Wekesser
Special weather statement, Jul 22, 8:10 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
910 PM CDT Fri Jul 22 2022

NEZ061-230245-
Buffalo NE-
910 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of northwestern Buffalo
County through 945 PM CDT...

At 909 PM CDT, Doppler radar was tracking a strong thunderstorm near
Miller, or 23 miles northwest of Kearney, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Amherst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 9940 4105 9924 4102 9909 4083 9927
      4099 9943 4102 9943
TIME...MOT...LOC 0209Z 301DEG 14KT 4099 9932

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wekesser

The radar

The Grand Island radar (KUEX), 142 km away, was scanning. The volume nearest the first event began at 02:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rooks

When
July 22, 8:54 PM CST
Where
Rooks County, Plainville
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.230, -99.300

A wind gust of 59 MPH was measured by a mesonet station located in Plainville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043925.